Ohio, 2023

Hail and Damaging Winds in Ohio, July 20, 2023

July 20, 2023 · NWS ILN · 30 events in 17 counties and zones

Thunderstorms developed during the afternoon and evening hours ahead of a cold front moving into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$129,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed during the afternoon and evening hours ahead of a cold front moving into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 2:54 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 20, 2:54 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
354 PM EDT Thu Jul 20 2023

.SYNOPSIS...
Showers and thunderstorms are expected this afternoon and evening
ahead of a cold front. Some of the storms could be strong to severe.
Dry weather returns Friday through at least Sunday afternoon when
the next chance of thunderstorms arrives.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A surface low continues moving across the Great Lakes this afternoon
and evening as an associated cold front and upper level shortwave
dive into the Ohio Valley from the northwest. Surface observations
depict temperatures reaching into the middle 80s with dew points
near 70 across the area early this afternoon indicating plenty of
hot, humid air in place for storms. So far, storms have not fired
ahead of the front since a cap is likely still in place (as seen on
ILN 1200z sounding). Satellite observations confirm this suspicion
showing shallow cumulus fields failing to grow thus far.

By later this afternoon, the cap should erode due to a combination
of diurnal mixing and broad ascent ahead of the shortwave and cold
front. A special ILN sounding is scheduled around 2000z to see how
much the cap has eroded. Assuming the cap does erode as expected,
convection should start moving in from the northwest ahead of the
front by 4-5pm before spreading southeast this evening. Confidence
in convective coverage and strength is greater north of I-70 closer
to the low pressure system and a bit less south of I-70 where
coverage is still questionable. Any storms that do get going should
be in a moderate CAPE environment (2000+ J/kg) with a high amount of
effective shear (35+ knots). Large hail remains a substantial threat
with the strongest storms given the fairly steep mid level lapse
rates and fat CAPE profile in the midlevels (indicates potential for
strong updrafts). Damaging winds are also a threat with any severe
storm with the high DCAPE environment in place. A tornado cannot be
ruled out along cell mergers or interactions, but the low level
shear environment does not appear the most conducive for tornadoes
(small amount of low level shear).

Storms are expected to exit the area to the east around 10 or 11pm.
Relatively cooler, drier air moves in from the northwest tonight
behind the front.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Dry weather returns behind the front for Friday and Friday night as
high pressure builds in from the west. Northwesterly flow keeps
bringing in drier, relatively cool air (for July standards) under
partly cloudy skies. Forecast highs on Friday are near 80 and
forecast lows are near 60.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Mean trough still over the area will have various short waves moving
through. Stronger impulses, with accompanying higher chance of
showers and storms mainly in northern counties, will occur on both
Sunday and Monday. After the Monday system moves through, heights
will be rising resulting in increasing heat along with a drying out.
There is some potential that there could eventually be some weak
disturbances moving over the front side of ridge which could spark
some convection. But at this stage, that far out in time, the
probability looks quite low.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Stratus continues to mix out giving way to VFR cumulus early this
afternoon. VFR cumulus eventually grows into showers and
thunderstorms later this afternoon ahead of an approaching cold
front. Latest CAM guidance has been all over the place with
thunderstorm timing so inclusion of TSRA into the TAFs will remains
difficult and broad until storms start to fire up. Expect exact TSRA
inclusion/timing to be amended as needed through the afternoon. Any
storms will likely produce IFR, or lower, restrictions and could
contain strong winds and hail. Thunderstorm activity moves east
overnight with the cold front. MVFR ceilings may develop later
overnight in the post frontal environment before lifting to VFR
after 1300z Friday morning.

Southwesterly flow is expected to increase through the afternoon to
around 10 knots ahead of a cold front. Winds around 10 knots shift
to the northwest behind the front and persist through 1800z
Friday.

OUTLOOK...Scattered thunderstorms possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Campbell
LONG TERM...
AVIATION...Campbell
Hazardous weather outlook, Jul 20, 3:22 AM EST, 13 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
422 AM EDT Thu Jul 20 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
422 AM EDT Thu Jul 20 2023

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.
Thunderstorms are expected this afternoon and evening. Some storms
may be strong to severe with the primary severe weather threats being
damaging winds and large hail. The most favored time for severe
weather is from 4 PM to 10 PM.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today,

In the hours before

Special weather statement, Jul 20, 4:36 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wilmington OH
536 PM EDT Thu Jul 20 2023

OHZ034-035-043-202200-
Auglaize OH-Shelby OH-Mercer OH-
536 PM EDT Thu Jul 20 2023

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN
SHELBY, WESTERN AUGLAIZE AND SOUTHEASTERN MERCER COUNTIES THROUGH 600
PM EDT...

At 536 PM EDT, a rapidly developing thunderstorm was located near
Coldwater, moving east at 30 mph.

HAZARD...Wind gusts up to 45 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Celina, Wapakoneta, St. Marys, Coldwater, New Bremen, Minster, St.
Henry, Cridersville, Anna, Botkins, New Knoxville, Moulton,
Chickasaw, Buckland, Kettlersville, Montezuma, Fryburg, Egypt, Maria
Stein and Carthagena.

This includes I-75 in Ohio between mile markers 100 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4040 8409 4036 8462 4055 8466 4066 8415
TIME...MOT...LOC 2136Z 260DEG 28KT 4048 8453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH

The radar

The Cincinnati radar (KILN), 132 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Auglaize

When
July 20, 4:53 PM EST to 4:55 PM EST
Where
Auglaize County, 1.72 mi WSW of St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.520, -84.410

A few trees were downed.

Thunderstorm Wind, Mercer

When
July 20, 5:32 PM EST to 5:34 PM EST
Where
Mercer County, 3.45 mi N of Chattanooga
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.680, -84.770

A few trees were downed.

Thunderstorm Wind, Hardin

When
July 20, 5:39 PM EST to 5:41 PM EST
Where
Hardin County, 0.87 mi SW of Ada
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
40.760, -83.830

A few trees were downed.

Thunderstorm Wind, Mercer

When
July 20, 5:43 PM EST to 5:45 PM EST
Where
Mercer County, 1.25 mi NW of Rockford
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.693, -84.646

A tree was downed on North Main Street in Rockford.

Hail, Hardin

When
July 20, 5:46 PM EST to 5:48 PM EST
Where
Hardin County, 1.38 mi N of Ada Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
40.800, -83.830

Hail, Hardin

When
July 20, 5:49 PM EST to 5:51 PM EST
Where
Hardin County, 2.09 mi SE of Ada
Measured
1 in hail
Reported by
Public
Coordinates
40.750, -83.790

Hail, Logan

When
July 20, 5:53 PM EST to 5:55 PM EST
Where
Logan County, 0.69 mi S of Lakeview Van Horn Ar
Measured
1.5 in hail
Reported by
Public
Coordinates
40.490, -83.920

Thunderstorm Wind, Logan

When
July 20, 6:14 PM EST to 6:16 PM EST
Where
Logan County, 0.61 mi N of Belle Center
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.509, -83.748

A large section of a tree was downed on N Center Street. A power pole was also broken.

Thunderstorm Wind, Logan

When
July 20, 6:30 PM EST to 6:32 PM EST
Where
Logan County, 2.14 mi NNW of West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
40.280, -83.760

Several trees and power lines were downed.

Thunderstorm Wind, Darke

When
July 20, 6:49 PM EST to 6:51 PM EST
Where
Darke County, 2.52 mi ESE of North Star
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.300, -84.530

A tree was downed.

Hail, Logan

When
July 20, 6:50 PM EST to 6:52 PM EST
Where
Logan County, 1.58 mi W of East Liberty
Measured
0.75 in hail
Reported by
Public
Coordinates
40.330, -83.610

Thunderstorm Wind, Union

When
July 20, 7:00 PM EST to 7:02 PM EST
Where
Union County, 0.53 mi E of Summersville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.400, -83.390

Several trees were downed.

Thunderstorm Wind, Champaign

When
July 20, 7:02 PM EST to 7:04 PM EST
Where
Champaign County, 0.53 mi W of North Lewisburg
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
40.220, -83.560

Several large branches were downed.

Thunderstorm Wind, Delaware

When
July 20, 7:10 PM EST to 7:16 PM EST
Where
Delaware County, Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
40.300, -83.070

Several trees were downed across mainly western portions of Delaware County.

Thunderstorm Wind, Union

When
July 20, 7:10 PM EST to 7:12 PM EST
Where
Union County, 0.69 mi N of Marysville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.240, -83.370

A large oak tree snapped and fell onto a house.

Thunderstorm Wind, Delaware

When
July 20, 7:23 PM EST to 7:25 PM EST
Where
Delaware County, 2.1 mi SE of Meredith
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
40.360, -83.100

Several large branches were downed.

Thunderstorm Wind, Delaware

When
July 20, 7:32 PM EST to 7:34 PM EST
Where
Delaware County, 0.38 mi NE of Delaware
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.304, -83.064

A few trees were downed along U.S. 23 in Delaware.

Thunderstorm Wind, Miami

When
July 20, 7:32 PM EST to 7:34 PM EST
Where
Miami County, 2.14 mi SSE of Polo
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
40.150, -84.340

Several large limbs were downed.

Thunderstorm Wind, Miami

When
July 20, 7:47 PM EST to 7:49 PM EST
Where
Miami County, 0.53 mi E of Eldean
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.080, -84.210

Several trees and power lines were downed.

Thunderstorm Wind, Franklin

When
July 20, 7:58 PM EST to 8:00 PM EST
Where
Franklin County, 0.87 mi SW of Marble Cliff
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.970, -83.080

A large branch and wires were downed near Fisher and Hague Roads.

Thunderstorm Wind, Clark

When
July 20, 8:07 PM EST to 8:09 PM EST
Where
Clark County, 1.48 mi NNW of Maitland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
39.950, -83.860

A few trees were downed.

Thunderstorm Wind, Fayette

When
July 20, 8:09 PM EST to 8:11 PM EST
Where
Fayette County, 0.87 mi NE of Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
39.660, -83.560

A few trees were downed onto power lines.

Thunderstorm Wind, Clinton

When
July 20, 8:25 PM EST to 8:26 PM EST
Where
Clinton County, 0.87 mi NE of (Iln)wilmington Arpk
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
39.440, -83.790

Thunderstorm Wind, Licking

When
July 20, 8:26 PM EST to 8:28 PM EST
Where
Licking County, 0.69 mi S of Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.060, -82.400

A few trees and wires were downed.

Thunderstorm Wind, Clinton

When
July 20, 8:27 PM EST to 8:29 PM EST
Where
Clinton County, 1.43 mi NNW of New Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.418, -83.764

Several trees were downed along State Route 73.

Thunderstorm Wind, Clinton

When
July 20, 8:37 PM EST to 8:39 PM EST
Where
Clinton County, 3.01 mi ESE of New Antioch
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.380, -83.700

Minor tree and structural damage was found in different parts of the area centered on Antioch Road. This included roof damage to a barn, some trees, and some personal property.

Thunderstorm Wind, Clinton

When
July 20, 8:37 PM EST to 8:39 PM EST
Where
Clinton County, 3.01 mi ESE of New Antioch
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.380, -83.700

Minor tree and structural damage was found in different parts of the area centered on Antioch Road. This included roof damage to a barn, some trees, and some personal property.

Thunderstorm Wind, Highland

When
July 20, 8:55 PM EST to 8:57 PM EST
Where
Highland County, 0.74 mi ESE of Leesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.345, -83.558

A large tree was downed on W Main Street.

Thunderstorm Wind, Greene

When
July 20, 9:04 PM EST to 9:06 PM EST
Where
Greene County, 0.69 mi N of Jamestown
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.660, -83.730

A tree was downed.

Thunderstorm Wind, Fairfield

When
July 20, 9:18 PM EST to 9:20 PM EST
Where
Fairfield County, 3.19 mi E of Hamburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.650, -82.610

Two trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2023Every state in 2023This day in weather historyWarnings in Ohio, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116771, 1116774, 1116777, 1116780, 1116784, 1116782, 1116785, 1116789, 1116788, 1116792, 1116790, 1116791, 1116794, 1116793, 1116797, 1116798, 1116799, 1116800, 1116801, 1116802, 1116805, 1116808, 1116809, 1116810, 1116811, 1116817, 1116818, 1116819, 1116820, 1116822.